Alabama, 2012

Hail and Damaging Wind in Alabama, February 29, 2012

February 29, 2012 · NWS BMX · 2 events in 2 counties and zones

A cold front moved through the western portions of the Mississippi Valley during the day on February 29th. Well out head of the front, the atmosphere destabilized and became favorable for isolated severe thunderstorms in the northern portion of central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cold front moved through the western portions of the Mississippi Valley during the day on February 29th. Well out head of the front, the atmosphere destabilized and became favorable for isolated severe thunderstorms in the northern portion of central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 29, 3:22 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Feb 29, 3:22 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CST WED FEB 29 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.

A PRE-FRONTAL TROF WILL MOVE INTO NORTHWEST ALABAMA THIS EVENING.
THIS TROF WILL ACT AS THE MAIN FOCUS FOR SEVERE STORMS DURING THE
EVENING HOURS. THE ACTUAL COLD FRONT SHOULD CATCH UP TO THE PRE-
FRONTAL TROF AND STALL OUT ACROSS CENTRAL ALABAMA THURSDAY MORNING.
THE MODELS ARE IN GOOD AGREEMENT IN STALLING OUT THE FRONT NEAR
I-20 CORRIDOR...AND THEN LIFTING THE FRONT BACK NORTHWARD THURSDAY
AFTERNOON. THERE WILL LIKELY BE AN ABRUPT CUT-OFF OF RAINFALL ACROSS
CENTRAL ALABAMA DUE TO CAPPING INVERSION SHUTTING OFF RAIN CHANCES
FOR AREAS SOUTH OF I-20. THE RAIN ON THURSDAY MORNING WILL BE
MAINLY CONFINED TO THE AREAS ALONG THE STALLED OUT FRONTAL
BOUNDARY...AND CONVECTIVE POTENTIAL LOOKS MINIMAL FOR THURSDAY AND
THURSDAY NIGHT DUE TO MINIMAL FORCING AND WEAK MID LEVEL LAPSE
RATES.

THE FOCUS FOR THIS FORECAST PERIOD WILL BE ON A HIGHLY AMPLIFIED
UPPER LEVEL TROUGH AS IT CROSSES ACROSS THE CENTRAL AND EASTERN
PORTIONS OF THE U.S. AT THE SURFACE...A SURFACE LOW WILL TRACK FOR
EASTERN KANSAS EARLY FRIDAY INTO THE GREAT LAKES REGION EARLY
SATURDAY MORNING WITH A SURFACE COLD FRONT STRETCHING DOWN FROM
THE LOW.

ON FRIDAY STRONG SOUTHERLY FLOW WILL PUSH THE WARM FRONT INTO THE
OHIO RIVER VALLEY. CENTRAL ALABAMA WILL REMAIN IN THE WARM SECTOR
THROUGHOUT THE DAY. WINDS WILL MIX OUT FAIRLY WELL WITH STRONG
SOUTH WINDS TEMPERATURES WILL SOAR INTO THE UPPER 70S TO NEAR 80
ON FRIDAY. MODELS HAVE BEEN TRENDING A LITTLE SLOWER WITH THE
PASSAGE OF THE COLD FRONT AS THE UPPER LEVEL TROUGH ELONGATES
ACROSS THE EASTERN U.S. THE ENVIRONMENT AHEAD OF THE FRONT WILL
SUPPORT SUPERCELL DEVELOPMENT WITH A STRONG UPPER LEVEL JET
PUSHING INTO THE AREA LATE FRIDAY WITH STRONG DIVERGENCE AND
DIFFLUENCE ALOFT. MODEL SOUNDINGS INDICATE SHEAR AND INSTABILITY
VALUES AHEAD OF THE FRONT WILL BE SUPPORTIVE OF ALL MODES OF
SEVERE WEATHER LATE FRIDAY INTO EARLY SATURDAY AHEAD OF THE COLD
FRONT. THE BEST CHANCE FOR SEVERE WEATHER AT THIS TIME APPEARS TO
BE OVER THE NORTHERN HALF OF CENTRAL ALABAMA WITH THE BETTER
DYNAMICS TO THE NORTH. DUE TO THE SLOWER PROGRESSION OF THE UPPER
LEVEL FEATURES...LATEST 12Z MODELS DO NOT MOVE THE FRONT THROUGH
CENTRAL ALABAMA UNTIL 18Z ON SATURDAY. THEREFORE...TIMING IS
STILL UNCERTAIN WITH THIS SYSTEM BUT LATEST TRENDS CONTINUE TO
SLOW THE COLD FRONT DOWN...AND RAISED RAIN CHANCES FOR AREAS SOUTH
OF I-20. EVEN THOUGH THE FRONT PUSHES OUT OF THE AREA BY SUNSET
SATURDAY...SOUTHWEST UPPER FLOW BEHIND FRONT WILL KEEP SHOWERS
ACROSS SOUTHEAST ALABAMA EARLY SATURDAY EVENING.

ROSE/ANDERSON

.LONG TERM...SUNDAY THROUGH WEDNESDAY.

HIGH PRESSURE AND COOLER TEMPERATURES MOVE INTO THE AREA SUNDAY AND
THROUGH THE EARLY PART OF NEXT WEEK. A PROGRESSIVE UPPER FLOW PATTERN
WILL BRING ANOTHER STORM SYSTEM INTO THE LOWER MISSISSIPPI RIVER
VALLEY BY WEDNESDAY...AND FORECAST SMALL RAIN CHANCES FOR
WEDNESDAY.

ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

OVERALL THE MAIN CHANGE TO THE NEXT 24 HOURS WAS JUST THE OVERALL
TIMING OF THE THUNDERSTORMS FOR THE NORTHERN TAFS. A COLD FRONT WILL
APPROACH THE TAF AREAS LATE THIS AFTERNOON. AHEAD OF THE
FRONT...MOISTURE WILL CONTINUE TO INCREASE RESULTING IN MULTIPLE
LAYERS OF CLOUDS...THE LOWEST BEING MVFR OR LOWER. ALSO...DUE TO THE
TIGHTENING PRESSURE GRADIENT...SOUTHWESTERLY WINDS WILL BE GUSTY.
THIS WILL CONTINUE THROUGH 20Z FOR THE NORTHERN TAFS. FRONT IS
EXPECTED TO STALL ACROSS NORTH CENTRAL ALABAMA...AND CONVECTION
DECREASE IN COVERAGE THROUGH THE OVERNIGHT PERIOD. IN FACT...WE MAY
NOT SEE THE PRECIPITATION EVEN REACH MGM AND TOI SO REMOVED ANY
PREDOMINATE WORDING FROM HERE. THERE ARE SOME ISOLATED SHOWERS IN
SOUTHWEST ALABAMA THAT MAY WORK INTO THE SOUTHEAST LATE
AFTERNOON...RESULTING IN RAIN SHOWERS AND ISOLATED CB. CONFIDENCE
NOT HIGH ENOUGH TO INCLUDE TS FOR NOW ACROSS THE SOUTH. EXPECT A
RETURN TO IFR CIGS AND A WIND SHIFT TO THE WEST LATE IN THE PERIOD.
MAY SEE THE LOWEST DECKS IN THE SOUTHEAST...ESPECIALLY IF THEY DO
STAY IN THE WARM SECTOR AND THE OUTFLOW NEVER MAKES IT DOWN.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     56  74  61  77  54 /  80  20  50  50  80
ANNISTON    59  74  61  78  58 /  80  30  50  40  80
BIRMINGHAM  61  74  61  78  55 /  80  30  40  50  90
TUSCALOOSA  62  75  62  79  56 /  70  30  40  50  90
CALERA      61  74  62  79  58 /  70  30  30  50  80
AUBURN      63  74  63  79  64 /  40  30  20  20  50
MONTGOMERY  65  77  65  80  64 /  30  20  20  20  60
TROY        66  78  64  80  66 /  30  20  20  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Feb 29, 2:15 PM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CST WED FEB 29 2012

ALZ011>015-017>050-012000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
215 PM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ALONG AND AHEAD OF A SLOW MOVING COLD FRONT. THE GREATEST THREAT
AREA WILL BE ALONG AND NORTH OF INTERSTATE 20...BUT SEVERE STORMS
ARE POSSIBLE AS FAR SOUTH AS A LIVINGSTON...TO CLANTON...TO
LAFAYETTE LINE. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS...BUT AN ISOLATED TORNADO IS POSSIBLE ALONG AND NORTH OF A
LINE FROM VERNON...TO JASPER...TO CENTRE. SEVERE STORMS ARE
POSSIBLE FOR COUNTIES ALONG AND NORTH OF INTERSTATE 20 UNTIL 11
PM...AND AREAS SOUTH OF INTERSTATE 20 FROM 5 PM UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE BY THURSDAY
AFTERNOON INTO EARLY EVENING AS A WARM FRONT MOVES NORTHWARD
ACROSS CENTRAL ALABAMA. THE MAIN HAZARDOUS THREATS INCLUDE
DAMAGING STRAIGHT LINE WINDS AND HAIL.

SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE LATE FRIDAY
AFTERNOON NORTHWEST INTO EARLY SATURDAY FOR SOUTHEASTERN AREAS
ACROSS CENTRAL ALABAMA. THE MAIN THREATS INCLUDE DAMAGING STRAIGHT
LINE WINDS...LOCALLY HEAVY RAIN...AND ISOLATED TORNADOES. THESE
STORMS WILL DEVELOP ALONG AND NEAR A COLD FRONT MOVING THROUGH THE
STATE. STAY TUNED FOR UPDATES ON THIS DEVELOPING WEATHER
SITUATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON AND EVENING...THURSDAY AFTERNOON AND EVENING...
AND AGAIN LATE FRIDAY INTO EARLY SATURDAY.

The radar

The Columbus AFB radar (KGWX), 18 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
February 29, 4:38 PM CST
Where
Lamar County, 0.69 mi S of Crews
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.890, -88.130

A home suffered significant damage to a portion of its roof and one outside wall when a tree was blown down onto it. Five out of eight light poles at the Sulligent High School Baseball field were either collapsed or bent in half. Numerous other trees were blown down across the north half of the county and shingles were blown off several homes in downtown Sulligent.

Hail, Jefferson

When
February 29, 6:57 PM CST
Where
Jefferson County, 2.21 mi NE of Trussville
Measured
0.75 in hail
Reported by
Public
Coordinates
33.640, -86.590

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368233, 368232.